Alert archive / Utah / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 6, NWS Salt Lake City, UT

July 16, 2012Box Elder County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 16, 2012, 2:00 PM MDT for Box Elder County, Tooele County, Utah. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2012, 2:00 PM MDT (20:00 UTC)
Expired
Jul 16, 2012, 2:43 PM MDT
In force
43 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Box Elder County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 94 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2012-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2012-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2207 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

537 
WUUS55 KSLC 162000
SVRSLC
UTC003-045-162100-
/O.NEW.KSLC.SV.W.0006.120716T2000Z-120716T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
200 PM MDT MON JUL 16 2012

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BOX ELDER COUNTY IN UTAH
  NORTHWESTERN TOOELE COUNTY IN UTAH

* UNTIL 300 PM MDT

* AT 157 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR BONNEVILLE SALT FLATS...OR
  15 MILES EAST OF WENDOVER...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  INTERSTATE 80 NEAR AND EAST OF WENDOVER
  THE BONNEVILLE SALT FLATS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4144 11352 4117 11297 4058 11369 4073 11403
TIME...MOT...LOC 1959Z 211DEG 31KT 4079 11374

$$

CRK
2 follow-up statements
434 
WWUS55 KSLC 162026
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
226 PM MDT MON JUL 16 2012

UTC003-045-162100-
/O.CON.KSLC.SV.W.0006.000000T0000Z-120716T2100Z/
TOOELE UT-BOX ELDER UT-
226 PM MDT MON JUL 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTH CENTRAL BOX ELDER AND NORTH CENTRAL TOOELE COUNTIES...

AT 222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER NORTH CENTRAL TOOELE
COUNTY...OR ABOUT 28 MILES EAST OF WENDOVER...MOVING NORTHEAST AT 40
MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  RURAL NORTHERN TOOELE COUNTY AND RURAL SOUTHERN BOX ELDER COUNTY

LAT...LON 4073 11351 4095 11387 4144 11352 4117 11297
TIME...MOT...LOC 2026Z 221DEG 33KT 4092 11349

$$

CRK
529 
WWUS55 KSLC 162043
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
243 PM MDT MON JUL 16 2012

UTC003-045-162053-
/O.CAN.KSLC.SV.W.0006.000000T0000Z-120716T2100Z/
TOOELE UT-BOX ELDER UT-
243 PM MDT MON JUL 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BOX ELDER AND
NORTH CENTRAL TOOELE COUNTIES IS CANCELLED...

LAT...LON 4073 11351 4095 11387 4144 11352 4117 11297
TIME...MOT...LOC 2043Z 211DEG 31KT 4111 11348

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:59 AM MDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 16, 9:59 AM MDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
959 AM MDT MON JUL 16 2012

.SYNOPSIS...A DRYING TREND WILL BEGIN TODAY AND CONTINUE THROUGH
MID WEEK WITH DRIER CONDITIONS REMAINING IN PLACE INTO THURSDAY.
MOISTURE IS EXPECTED TO RETURN TO THE AREA LATE IN THE WEEK.

&&

.DISCUSSION...A FEW ISOLATED THUNDERSTORMS HAVE CONTINUE TO MOVE
ALONG THE UTAH/NEVADA BORDER THIS MORNING. THESE THUNDERSTORMS ARE
LIKELY ASSOCIATED WITH A SUBTLE SHORTWAVE FEATURING ROTATING
NORTHWARD.

CLEARING SKIES ARE PRESENT ACROSS MUCH OF THE CWA THIS MORNING.
BLENDED TPW IMAGERY INDICATES PW VALUES REMAIN BETWEEN 0.80 AND 1
INCH ACROSS THE MAJORITY OF THE CWA. WITH CLEARING SKIES ACROSS
MUCH OF THE AREA...EXPECT INSTABILITY TO INCREASE THIS MORNING
INTO EARLY THIS AFTERNOON.

SREF ENSEMBLE FORECASTS INDICATE THERE IS SUFFICIENT SHEAR ACROSS
THE AREA TO SUPPORT CONVECTION...WITH A FEW CELLS CAPABLE OF
ACHIEVING SOME ORGANIZATION. WITH SUFFICIENT MOISTURE...AT LEAST
MARGINAL INSTABILITY...AND SHEAR...EXPECT CONVECTION TO DEVELOP
LATER THIS MORNING INTO EARLY THIS AFTERNOON. ISOLATED FLASH
FLOODING REMAINS A THREAT...PARTICULARLY WITH ANY THUNDERSTORMS
THAT DEVELOP ACROSS SOUTHWESTERN UTAH. ALSO CANT RULE OUT A FEW
CELLS BEING CAPABLE OF PRODUCING SMALL HAIL.

DRIER AIR IS EXPECTED TO MOVE INTO THE AREA TONIGHT IN TUESDAY
BRINGING AN END TO THIS MONSOONAL SURGE. THE NEXT CHANCE FOR
ANOTHER MOISTURE SURGE APPEARS TO BE FRIDAY INTO SATURDAY.

&&

.AVIATION...GUSTY SOUTH WINDS CONTINUE AT THE SLC TERMINAL THIS
MORNING. EXPECT CONVECTION TO DEVELOP ACROSS NORTHERN UTAH LATER
THIS MORNING INTO EARLY THIS AFTERNOON. THERE IS A 20 PERCENT
CHANCE A THUNDERSTORM OR THE ASSOCIATED OUTFLOW WILL IMPACT THE
TERMINAL BETWEEN 21-00Z.

CANT RULE OUT A WIND SHIFT TO THE NORTHWEST BETWEEN 19-21Z THIS
AFTERNOON. WILL CONTINUE TO MONITOR TRENDS AND UPDATE THE TAF IF
NEEDED.

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
AGAIN THIS AFTERNOON. STORMS WILL INITIALLY FORM OVER THE HIGHER
TERRAIN...AND DRIFT OVER ADJACENT VALLEYS. WINDS WILL BE GUSTY AND
ERRATIC IN THE VICINITY OF ANY STORMS THAT FORM.
ADDITIONALLY...HEAVY RAIN AND LIGHTNING WILL ACCOMPANY STORMS.

SOUTHWEST FLOW ALOFT WILL CONTINUE TO INCREASE OVER THE NEXT 24
HOURS ALLOWING DRIER AIR TO NOSE IN FROM THE SOUTHWEST. THIS HAS
ALREADY BEGUN AT THE UPPER LEVELS AND WILL GRADUALLY TRANSITION
DOWN TO THE SURFACE ALLOWING LOWERING RELATIVE HUMIDITY AND
WARMER TEMPERATURES BEGINNING TUESDAY. DRY AND BREEZY CONDITIONS
CAN BE EXPECTED ACROSS THE WESTERN VALLEYS MIDWEEK. DRY AND WARM
CONDITIONS WILL CONTINUE THROUGH THE LATTER HALF OF THE WEEK WITH
ANY STORM DEVELOPMENT REMAINING ISOLATED AND PEGGED TO THE
TERRAIN ACROSS THE EASTERN HALF OF THE AREA.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

KRUSE/HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 16, 5:52 AM MDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
552 AM MDT MON JUL 16 2012

UTZ001>016-019>021-517-518-WYZ021-171200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
552 AM MDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE OUTLOOK
AREA TODAY THROUGH EARLY THIS EVENING...WITH A CONTINUED POTENTIAL
FOR ISOLATED HEAVY RAINFALL. SOME OF THESE STORMS COULD ALSO
GENERATE STRONG GUSTY WINDS AND HAIL. STORMS WILL DIE OFF DURING
THE EVENING AND END TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DRIER AIR WILL GRADUALLY WORK INTO THE OUTLOOK AREA FROM THE WEST
TUESDAY WITH SUBSTANTIALLY LESS SHOWER AND THUNDERSTORM ACTIVITY
EXPECTED. THE DRIER AIR WILL BECOME ESTABLISHED ACROSS THE REGION
BY WEDNESDAY AND PERSIST INTO THURSDAY. PATCHY MOISTURE COULD
BEGIN TO RETURN FRIDAY...WITH THE THREAT OF SHOWERS AND
THUNDERSTORMS INCREASING ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Jul 16, 1:24 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
124 PM MDT MON JUL 16 2012

UTZ005-162030-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
124 PM MDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOELE COUNTY UNTIL
230 PM MDT...

AT 122 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF WENDOVER...MOVING NORTHEAST
AT 20 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN. PONDING OF WATER ON AREA
ROADWAYS IS POSSIBLE INCLUDING INTERSTATE 80 FROM JUST EAST OF
WENDOVER TO WEST OF DELL.

* LOCATIONS IMPACTED INCLUDE...
  WESTERN TOOELE COUNTY INCLUDING INTERSTATE 80 FROM NEAR WENDOVER
TO WEST OF DELL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4099 11359 4071 11323 4046 11389 4062 11406
TIME...MOT...LOC 1923Z 229DEG 17KT 4062 11389

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:20 PM MDTSevere Thunderstorm WarningSLCEmery55 min
Jul 15, 8:06 PM MDTFlash Flood WarningSLCWashington4 hr
Jul 16, 1:04 PM MDTFlash Flood WarningSLCWayne3 hr
Jul 16, 1:13 PM MDTFlash Flood WarningSLCWashington11 hr
Jul 16, 1:24 PM MDTSpecial Weather StatementSLCTooele66 min
Jul 16, 1:37 PM MDTSevere Thunderstorm WarningSLCKane38 min
Jul 16, 1:49 PM MDTFlash Flood WarningSLCKane, Washington4 hr
Jul 16, 2:20 PM MDTSpecial Weather StatementSLC70 min
Jul 16, 2:26 PM MDTSpecial Weather StatementSLC49 min
Jul 16, 2:33 PM MDTSevere Thunderstorm WarningSLCKane27 min
Jul 16, 2:55 PM MDTFlash Flood WarningSLCKane3 hr
Jul 16, 3:01 PM MDTSpecial Weather StatementSLC44 min
Jul 16, 3:24 PM MDTSpecial Weather StatementSLCCarbon51 min
Jul 16, 4:10 PM MDTSevere Thunderstorm WarningSLCWashington50 min
Jul 16, 4:38 PM MDTSpecial Weather StatementSLCWeber67 min
Jul 16, 4:49 PM MDTSpecial Weather StatementSLC26 min
Jul 16, 4:54 PM MDTFlash Flood WarningSLCUtah50 min
Jul 16, 4:56 PM MDTSevere Thunderstorm WarningSLCWashington49 min
Jul 16, 5:00 PM MDTSpecial Weather StatementSLCRich60 min
Jul 16, 5:01 PM MDTFlash Flood WarningSLCWashington4 hr
Jul 16, 5:10 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Utah50 min
Jul 16, 5:19 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake, Tooele41 min
Jul 16, 5:22 PM MDTSpecial Weather StatementSLCCache38 min
Jul 16, 5:28 PM MDTFlash Flood WarningSLCKane, Washington6 hr
Jul 16, 5:54 PM MDTSpecial Weather StatementSLCDavis, Salt Lake51 min

Nearby

Severe Thunderstorm Warnings in Utah, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.